Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 22, 2012, 3:08 PM EDT for Surry County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2012, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 22, 2012, 3:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Blacksburg, VA
County Surry County, NC
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
301
WWUS81 KRNK 221908
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED AUG 22 2012
NCZ003-221930-
SURRY NC-
308 PM EDT WED AUG 22 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...
AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PILOT MOUNTAIN...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PILOT MOUNTAIN AROUND 320 PM AND PILOT
MOUNTAIN STATE PARK AROUND 330 PM.
LAT...LON 3640 8062 3646 8055 3643 8044 3636 8045
3630 8049
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 1:48 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 22, 1:48 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT WED AUG 22 2012 .SYNOPSIS... UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA TODAY...EXITING TONIGHT. HIGH PRESSURE AT THE SURFACE WILL BE IN PLACE FROM THURSDAY INTO SATURDAY...WITH ONLY ISOLATED SHOWERS OR STORMS EXPECTED DURING THE AFTERNOON. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 1259 PM EDT WEDNESDAY... SHOWERS HAVE POPPED UP WITH WEAK UPSLOPE SE FLOW ALONG THE BLUE RIDGE AND A WEAK UPPER LEVEL DISTURBANCE SPREADING NE FROM NW NC INTO THE NEW RIVER VALLEY. HAVE ADJUSTED POP GRIDS WITH SHOWERS AND A FEW EMBEDDED STORMS EXPECTED TO SLOWLY SPREAD TO THE NE THROUGH THE AFTERNOON. AS OF 1023 AM EDT WEDNESDAY... A FEW SHOWERS HAVE POPPED UP THANKS TO DIFFERENTIAL HEATING IN THE ROANOKE VALLEY SO HAVE UPDATED THE POP GRIDS FOR THOSE MOVING NE OVER THE PAST FEW HOURS. NOT VERY CONFIDENT WITH REGARDS TO THUNDER THIS AFTERNOON WITH NOT VERY IMPRESSIVE INSTABILITY. THUS ONLY KEPT THUNDER IN ACROSS NW NC. TEMPS MAY BE TOO WARM ACROSS THE SOUTHSIDE AND VA PIEDMONT TODAY IF MID AND HIGH CLOUDS FAIL TO BREAK THIS AFTERNOON AS GUIDANCE INDICATES. AS OF 725 AM EDT WEDNESDAY... SHOWERS CONTINUE TO LINGER ACROSS THE LYH TO AMHERST AREA THIS MORNING. THINKING REDEVELOPMENT ACROSS THE SRN BLUE RIDGE SHOULD COMMENCE BY MIDDAY AS SHORTWAVE PIVOTS EAST INTO THE AREA COMBINING WITH AN EASTERLY LOW LVL FLOW. PREVIOUS VALID DISCUSSION... TODAY'S FORECASTS CENTERS ON THE SLOW PROGRESSION OF THE SHORTWAVE CURRENTLY SHIFTING EAST INTO WV. MODELS SIMILAR IN TAKING THIS WAVE EAST INTO THE MID ATLANTIC BY MIDDAY WITH VORT LOBE STRETCHING SWD INTO THE SRN APPALACHIANS. WITH COOL POOL ALOFT WILL HAVE TO KEEP THE THREAT FOR SHOWERS AND STORMS AROUND TODAY. MADE SOME ADJUSTMENTS TO PREVIOUS FORECAST BUT STILL EXPECTING THE BLUE RIDGE AND EITHER SIDE TO HAVE THE BETTER CHANCE GIVEN SOME LOW LVL EASTERLY FLOW. WILL KEEP HIGHS TODAY SIMILAR TO TUESDAY ALTHOUGH COULD STAY COOLER IN THE MTNS WITH SHOWERS AND CLOUDS AND EAST FLOW. TONIGHT...THE MAIN SHORTWAVE WILL BE EAST OF US WITH LINGERING WEAK VORT OVER THE MTNS. KEEPING POPS ISOLATED TO LOW CHANCE EARLY EVENING AND GOING DRY OVERNIGHT. MOS IS PRETTY CLOSE ON LOWS RANGING FROM THE LOWER 50S WITH SOME UPPER 40S MTNS TO LOWER 60S SOUTHEAST. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/... AS OF 325 AM EDT WEDNESDAY... DO NOT EXPECT TO SEE MUCH CHANGE IN THE WEATHER PATTERN FROM THURSDAY INTO THE LATE EVENING HOURS OF SATURDAY...WITH VERY WEAK TROUGHING FORECAST IN THE UPPER LEVELS ALONG THE APPALACHIAN CHAIN...WHILE BROAD HIGH PRESSURE WILL REMAIN CENTERED OVER NEW ENGLAND...AND EXTEND TOWARD THE GULF COAST. AS SUCH...EXPECT TO SEE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AT TIMES AS SUBTLE IMPULSES PASS ACROSS THE AREA. THE ONLY CONCERN WILL BE LOCALLY HEAVY RAINFALL WHERE THESE IMPULSES SET UP...AS UPPER WINDS WILL BE LIGHT AND WILL MOVE THE CONVECTION VERY SLOWLY. OTHERWISE...EXPECT TEMPERATURES TO BE CLOSE TO NORMAL DURING THE SHORT TERM PERIOD...WITH HIGHS RANGING FROM THE UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS THE PIEDMONTS. LOWS WILL RANGE FROM THE MID AND UPPER 50S IN THE MOUNTAINS TO THE LOW 60S FURTHER EAST. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 325 AM EDT WEDNESDAY... UPPER LEVEL FLOW IS FORECAST TO REMAIN DEAMPLIFIED WITH NO BIG EXTREMES ANTICIPATED IN THE LONG TERM. HIGH PRESSURE SHOULD COVER MUCH OF THE ERN CONUS WITH LAZY LOW LEVEL FLOW. UPPER LEVEL DISTURBANCES WILL BE BURIED WITHIN THE FLOW...BUT CAN'T ADD ANY GREAT DETAIL TO THE SENSIBLE WEATHER DUE TO TIMING UNCERTAINTIES. TEMPERATURES SHOULD NOT BE TOO FAR FROM CLIMO. AS WE TRANSITION INTO THE WEEK OF AUG 26-31...THE TROPICS WILL POSSIBLY PLAY A ROLE IN OUR WEATHER. AS OF 11 PM TUESDAY...THE NATIONAL HURRICANE CENTER IS FORECASTING TROPICAL STORM ISSAC TO BE APPROACHING THE SOUTH FLORIDA COAST AT HURRICANE INTENSITY BY NEXT MONDAY EVENING...ALTHOUGH UNCERTAINTY IN BOTH THE TRACK AND INTENSITY OF THE STORM REMAIN DUE TO POSSIBLE INTERACTION WITH CUBA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 1140 AM EDT WEDNESDAY... EXPECT ISOLD/SCT SHOWERS AND STORMS CURRENTLY FORMING ALONG THE BLUE RIDGE AND OVER PORTIONS OF THE PIEDMONT TO CONTINUE THROUGH THE EVENING HOURS AS THEY SLOWLY DRIFT EASTWARD. HOWEVER...DUE TO LIMITED COVERAGE AND SHORT DURATION OF INDIVIDUAL CELLS HAVE ONLY ADDED VICINITY SHRA TO BCB/ROA/LYH/DAN. TONIGHT...PRECIP SHOULD TREND DOWN OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. SOME PATCHY FOG COULD DEVELOP ACROSS THE AREA AND HAVE TAKE LWB/BCB DOWN TO 3SM...WITH NO FOG ELSEWHERE. THE UPPER TROUGH BEGINS TO FLATTEN IN THE LATER HALF OF THE WEEK. MAINLY VFR IS EXPECTED OUTSIDE OF ANY ISOLATED STORMS EACH AFTERNOON...AND FOG FORMATION LATE AT NIGHT ESPECIALLY AT KBCB/KLWB INTO THE WEEKEND. && .EQUIPMENT... KFCX RADAR IS EXPERIENCING PERIODIC OUTAGES DUE TO A COMMS PROBLEM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...KM/WP SHORT TERM...NF LONG TERM...NF/PM AVIATION...JC/WP EQUIPMENT...
Hazardous weather outlook, Aug 22, 4:08 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 408 AM EDT WED AUG 22 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 408 AM EDT WED AUG 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED AUG 22 2012
NCZ003-221930-
SURRY NC-
308 PM EDT WED AUG 22 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...
AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PILOT MOUNTAIN...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PILOT MOUNTAIN AROUND 320 PM AND PILOT
MOUNTAIN STATE PARK AROUND 330 PM.
LAT...LON 3640 8062 3646 8055 3643 8044 3636 8045
3630 8049
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:48 AM EDT | Special Weather Statement | RNK | Bedford | 42 min |
| Aug 22, 4:33 AM EDT | Special Weather Statement | RNK | Pittsylvania | 42 min |
| Aug 22, 5:27 AM EDT | Areal Flood Advisory | RNK | Pittsylvania | 97 min |
| Aug 22, 3:47 PM EDT | Special Weather Statement | RNK | City of Galax | 28 min |
| Aug 22, 3:54 PM EDT | Areal Flood Advisory | RNK | City of Galax | 2 hr |
| Aug 22, 3:50 PM EDT | Special Weather Statement | RNK | Stokes | 25 min |
| Aug 22, 4:17 PM EDT | Special Weather Statement | RNK | Stokes | 28 min |
| Aug 22, 4:46 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| Aug 22, 5:18 PM EDT | Special Weather Statement | RNK | Rockingham | 27 min |
| Aug 22, 5:47 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| Aug 22, 6:17 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.